Alert archive / Washington / Small Craft Advisories in 2012

Small Craft Advisory 894, NWS Seattle, WA

January 15, 2012

NWS Seattle, WA issued this small craft advisory at Jan 15, 2012, 2:53 AM PST. It took effect at Jan 15, 2012, 6:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 15, 2012, 2:53 AM PST (10:53 UTC)
In effect from
Jan 15, 2012, 6:00 PM PST
Expired
Jan 15, 2012, 2:53 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WHUS76 KSEW 151053
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
253 AM PST SUN JAN 15 2012

PZZ170-173-176-151900-
/O.CAN.KSEW.SC.Y.0892.000000T0000Z-120116T0500Z/
/O.NEW.KSEW.SW.Y.0005.120115T1053Z-120116T0200Z/
/O.NEW.KSEW.SC.Y.0894.120116T0200Z-120117T0000Z/
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
253 AM PST SUN JAN 15 2012

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM
PST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 PM
PST MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 6 PM PST
THIS EVENING. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS
SMALL CRAFT ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING TO 4 PM
PST MONDAY. 

* WIND...WEST TO NORTHWEST 15 TO 25 KNOTS TONIGHT AND MONDAY.

* SWELL...13 TO 16 FEET TODAY...SUBSIDING TO 10 TO 12 FEET
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING
AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN
SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER
FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...
BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ150-153-156-151900-
/O.CAN.KSEW.SC.Y.0892.000000T0000Z-120116T0500Z/
/O.NEW.KSEW.SW.Y.0005.120115T1053Z-120116T1500Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
253 AM PST SUN JAN 15 2012

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 7 AM
PST MONDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 7 AM PST
MONDAY. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. 

* SWELL...12 TO 15 FEET TODAY...SUBSIDING TO 10 TO 12 FEET
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING
AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN
SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER
FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...
BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ130-151900-
/O.CAN.KSEW.SC.Y.0892.000000T0000Z-120116T0500Z/
/O.NEW.KSEW.SW.Y.0005.120115T1053Z-120116T0200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
253 AM PST SUN JAN 15 2012

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM
PST THIS EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 6 PM PST
THIS EVENING. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. 

* SWELL...10 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING
AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN
SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER
FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...
BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ131-132-151200-
/O.CAN.KSEW.SC.Y.0892.000000T0000Z-120115T1100Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
253 AM PST SUN JAN 15 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS HAVE EASED BELOW 21 KNOTS.

$$

PZZ110-151900-
/O.CON.KSEW.RB.Y.0004.000000T0000Z-120116T0500Z/
GRAYS HARBOR BAR-
253 AM PST SUN JAN 15 2012

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
9 PM PST THIS EVENING...

* BAR CONDITION...ROUGH. SEVERE DURING THE EBBS.

* COMBINED SEAS...10 TO 13 FEET.

* FIRST EBB...845 AM TODAY.

* SECOND EBB...845 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
WILL BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES.

&&

$$


WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
393 
WHUS76 KSEW 152253
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
253 PM PST SUN JAN 15 2012

PZZ170-173-176-161200-
/O.EXT.KSEW.SW.Y.0005.000000T0000Z-120116T1200Z/
/O.CAN.KSEW.SC.Y.0894.120116T0200Z-120117T0000Z/
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
253 PM PST SUN JAN 15 2012

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT UNTIL 4
AM PST MONDAY...

* SWELL...WEST SWELL 10 TO 12 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING
AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN
SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER
FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...
BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ130-160000-
/O.CAN.KSEW.SW.Y.0005.000000T0000Z-120116T0200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
253 PM PST SUN JAN 15 2012

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS. 

WEST SWELL EASED TO AROUND 9 FEET TODAY.

$$

PZZ110-161200-
/O.EXT.KSEW.RB.Y.0004.000000T0000Z-120116T1200Z/
GRAYS HARBOR BAR-
253 PM PST SUN JAN 15 2012

...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL 4 AM
PST MONDAY...

* BAR CONDITION...ROUGH WITH BREAKERS POSSIBLE DURING THE EBBS.

* COMBINED SEAS...11 TO 13 FEET.

* FIRST EBB...845 PM TODAY.

* SECOND EBB...1000 AM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
WILL BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES.

&&

$$

PZZ150-153-156-161200-
/O.EXT.KSEW.SW.Y.0005.000000T0000Z-120116T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
253 PM PST SUN JAN 15 2012

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT UNTIL 4
AM PST MONDAY...

* SWELL...WEST SWELL 10 TO 12 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING
AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN
SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER
FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...
BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Jan 14, 9:45 PM PST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 14, 9:45 PM PST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
945 PM PST SAT JAN 14 2012

.SYNOPSIS...COLD LOW PRESSURE ALOFT WILL REMAIN OVER THE REGION
THROUGH SUNDAY FOR A CONTINUED RISK OF LOWLANDS SNOW SHOWERS. A
WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA ON MONDAY...RESULTING
IN INCREASED RAIN OR SNOW SHOWERS. IT IS POSSIBLE THAT A STRONGER
DISTURBANCE WILL AFFECT THE REGION ON TUESDAY FOR HEAVY SNOW IN THE
MOUNTAINS. A STRONGER AND WETTER SYSTEM IS EXPECTED TO REACH THE
AREA ON WEDNESDAY. ADDITIONAL STRONG STORMS WILL FOLLOW THROUGH THE
END OF NEXT WEEK.

&&

.SHORT TERM...
THERE WERE SCATTERED SNOW SHOWERS OVER THE CWA AT THIS TIME. THE
EARLIER WELL DEFINED PUGET SOUND CONVERGENCE ZONE /PSCZ/ HAS
WEAKENED AND SHIFTED N DUE TO INCREASED LOW LEVEL SLY FLOW. BASED ON
THE LATEST MODEL GUIDANCES...IT APPEARED THAT THE SHOWERS OVERNIGHT
WILL NOT BE ORGANIZED BUT A HEAVY SHOWER COULD PRODUCE AN INCH OR
TWO OF SNOW ON THE LOWLANDS.

THE NAM CONTINUED TO INDICATE THAT THE PSCZ WILL REDEVELOP NEAR THE
KING/SNOHOMISH COUNTY LINE EARLY TOMORROW MORNING...SHIFTING SE
DURING THE DAY SUNDAY. THUS EXPECT ANOTHER 1 TO 3 INCHES OF SNOW...
IN GENERAL...OVER THOSE AREAS IN SNOHOMISH COUNTY THAT WERE IMPACTED
BY THE PSCZ TODAY.

MEANWHILE...CYCLONIC FLOW ALOFT WILL PERSIST OVER THE REGION THROUGH
SUNDAY NIGHT. SOME DRYING AND STABILIZATION WILL OCCUR SUNDAY
NIGHT...THUS EXPECT THE THREAT OF SHOWERS TO DECREASE DURING SUNDAY
NIGHT.

AN UPSWING IN THE ACTIVITY CAN BE ANTICIPATED MON AFTERNOON IN
RESPONSE TO A SHORT WAVE TROF EMBEDDED IN THE WESTERLIES MOVING
ACROSS THE PAC NW. A PSCZ WILL LIKELY REDEVELOP MON NIGHT FOR THE
POTENTIAL FOR MORE SNOW.

CYCLONIC FLOW ALOFT ALONG WITH A COOL AND UNSTABLE AIR MASS WILL
PREVAIL OVER THE REGION ON TUE FOR SHOWERY WEATHER. THE MODELS WERE
HINTING AT SIGNIFICANT SNOWFALL IN THE MOUNTAINS ON TUE.

.LONG TERM FROM THE PREV DISCUSSION...
THE FIRST SURGE OF MOISTURE ON WED COULD VERY WELL BE SNOW AND I
DREW A SNOW LEVEL IN OUR GRIDS NEAR THE SURFACE NORTH OF EVERETT
TAPERING UP TO 1700FT ON THE SOUTH COAST IN THE MORNING...RISING TO
1500FT FOR SEATTLE BY EVENING...STAYING NEAR SEA LEVEL UP AROUND BLI
AND RISING TO 3500FT OVER SW WA. THAT IS A PRETTY TRICKY FCST THIS
FAR AWAY BUT THE BEST GUESS FOR NOW. THE 18Z GFS LOOKS GOOD FOR SNOW
IN SEATTLE AND MUCH OF WRN WA...THE 12Z EURO WAS ACTUALLY A BIT
WARMER THAN OTHER SOLUTIONS...AND THE FAR END OF THE NAM AT 84HRS
ACTUALLY HAS SFC LOW PRES DEVELOPMENT SURPRISING FAR SOUTH TUE
NITE...NEAR 42N 135W...A FEW DEGREES FURTHER SOUTH THAN THE GFS.
WELL...THIS FIRST FNTL WAVE WED WILL LIKELY BE QUITE COOL AND MAY
REQUIRE A WINTER STORM WATCH AT SOME POINT. THERE WILL BE WARMER
SYSTEMS THU AND FRI WHICH PUSH THE SNOW LEVEL UP TO ARND 4000FT FRI
BEFORE DROPPING AGAIN OVER THE WEEKEND. 19

&&

.HYDROLOGY FROM THE PREV DISCUSSION...
A TRANSITION FROM COLD WEATHER TO MORE AVERAGE TEMPERATURES WITH
STRONG ONSHORE FLOW AND HEAVY PRECIPITATION IS LIKELY AROUND THE
MIDDLE OF NEXT WEEK. THE PRECIPITATION ON WEDNESDAY SHOULD BE SNOW
NORTH OF SEATTLE AND IN THE MTNS. PERIODS OF SNOW WILL CONTINUE IN
THE MOUNTAINS THROUGH THE END OF THE WEEK WITH A SNOW LEVEL TRENDING
UP TO 4000 FEET FRIDAY THEN DROPPING OVER THE WEEKEND. A SLOPPY
LOWLAND TRANSITION WED OR PERHAPS THU IS A GOOD BET...BUT RIVER
FLOODING IS NOT EXPECTED. THE ONE THING TO WATCH FOR IS THE
POSSIBILITY OF URBAN OR SMALL CREEK FLOODING IF SNOW PILES UP AND
DRAINS FILL WITH SLUSH AND FREEZE THRU TUE...THE GREATEST CHANCE OF
THAT HAPPENING IS PROBABLY WHATCOM COUNTY ON WED OR THU SINCE THAT
WILL BE THE COOLEST SPOT WITH SOME FRASER OUTFLOW LIKELY IN THE
FIRST HALF OF THE WEEK. 19

&&

.AVIATION...A COLD UPPER TROUGH WILL BE OVER THE AREA THROUGH
SUNDAY. AT THE SURFACE...ONSHORE FLOW WILL DECREASE AND AN EAST-WEST
SURFACE TROUGH WILL DEVELOP OVER AREA. AIR MASS MOIST AND UNSTABLE.

THE AIR MASS WILL BE COLD ENOUGH FOR SNOW DOWN TO SEA LEVEL THROUGH
SUNDAY. PRECIPITATION IS EXPECTED TO BE SHOWERY QUIET AND HIT AND
MISS. A CONVERGENCE ZONE OVER SNOHOMISH COUNTY TONIGHT WILL DROP
SOUTH THROUGH THE METRO AREA SUNDAY.

KSEA...LOW LEVELS WILL REMAIN MOIST. WHILE A CHANCE OF SNOW SHOWERS
WILL CONTINUE TONIGHT AND SUNDAY...THE BEST GUESS FROM THE LATEST
MESO MODELS IS NOT MUCH WILL OCCUR UNTIL THE CONVERGENCE ZONE DROPS
DOWN OVER THE TERMINAL LATE SUNDAY MORNING OR IN THE AFTERNOON WITH
ACCUMULATIONS OF ABOUT AN INCH POSSIBLE AT THAT TIME. SCHNEIDER

&&

.MARINE...WINDS ARE EASING IN THE WAKE OF A FRONT THIS EVENING.
GALES HAVE ENDED AND SMALL CRAFT ADVISORY WINDS WILL BE EASING
TONIGHT. BY SUNDAY...SMALL CRAFT ADVISORY WINDS WILL BE CONFINED TO
THE COASTAL WATERS. WINDS OVER THE COASTAL WATERS SHOULD SUBSIDE
BELOW ADVISORY LEVELS BY SUNDAY NIGHT. THERE WILL ALSO BE SOME
SWELLS IN THE LOW TO MID TEENS OVER THE COASTAL WATERS FOR THE NEXT
COUPLE OF DAYS.

AN EAST-WEST SURFACE TROUGH WILL LIE OVER THE WATERS SUNDAY THROUGH
TUESDAY. THE GFS IS FARTHER SOUTH WITH THIS FEATURE COMPARED TO THE
ECMWF AND NAM WHICH ARE THE PREFERRED MODEL SOLUTIONS FOR NOW.

A RATHER VIGOROUS WARM FRONTAL SYSTEM IS FORECAST TO MOVE THROUGH
THE WATERS AROUND WEDNESDAY BUT MODELS ARE HAVING A HARD TIME WITH
THE DETAILS. SCHNEIDER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING UNTIL 4 AM PST SUNDAY FOR WEST SLOPES
     OF THE CASCADES.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST SUNDAY FOR OLYMPICS.

     WINTER WEATHER ADVISORY UNTIL 3 PM PST SUNDAY FOR THE
     ADMIRALTY INLET AREA...COAST...EAST PUGET SOUND LOWLANDS...
     STRAIT OF JUAN DE FUCA-EVERETT AND VICINITY...AND SOUTHWEST
     INTERIOR.

PZ...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL WATERS EXCEPT THE
     PUGET SOUND/HOOD CANAL.

     SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 9 PM PST SUNDAY FOR
     THE GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 2:53 AM PSTSmall Craft Advisory for Hazardous SeasSEW24 hr

Nearby

Small Craft Advisories in Washington, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.